Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 324, NWS St. Louis, MO

July 8, 2024Clinton County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2024, 6:06 PM CDT for Clinton County, Madison County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2024, 6:06 PM CDT (23:06 UTC)
Expired
Jul 8, 2024, 6:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS53 KLSX 082306
SVRLSX
ILC027-119-082345-
/O.NEW.KLSX.SV.W.0324.240708T2306Z-240708T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
606 PM CDT Mon Jul 8 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Clinton County in south central Illinois...
  Southeastern Madison County in southwestern Illinois...

* Until 645 PM CDT.

* At 606 PM CDT, severe thunderstorms were located along a line
  extending from near St. Jacob to Trenton to near Marissa, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  New Baden, Trenton, Aviston, Albers, and New Memphis around 610 PM 
  CDT.
  Breese and Germantown around 615 PM CDT.
  St. Rose around 620 PM CDT.
  Jamestown around 625 PM CDT.

Other locations in the path of these severe thunderstorms include
Beckemeyer.

This includes Interstate 64 in Illinois near exit 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 8937 3849 8941 3850 8943 3847 8948
      3848 8953 3848 8960 3846 8963 3845 8963
      3844 8967 3843 8968 3842 8970 3866 8971
      3870 8969 3874 8955 3874 8935 3872 8934
TIME...MOT...LOC 2306Z 255DEG 24KT 3866 8975 3859 8970 3833 8974 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
2 follow-up statements
077 
WWUS53 KLSX 082336
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
636 PM CDT Mon Jul 8 2024

ILC119-082346-
/O.CAN.KLSX.SV.W.0324.000000T0000Z-240708T2345Z/
Madison IL-
636 PM CDT Mon Jul 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 3850 8937 3849 8941 3850 8943 3847 8948
      3848 8953 3848 8955 3874 8953 3874 8935
      3872 8934
TIME...MOT...LOC 2336Z 266DEG 36KT 3866 8949 3858 8941 3848 8946 

$$

ILC027-082345-
/O.CON.KLSX.SV.W.0324.000000T0000Z-240708T2345Z/
Clinton IL-
636 PM CDT Mon Jul 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL CLINTON COUNTY...

At 636 PM CDT, severe thunderstorms were located along a line
extending from near Breese to near Beckemeyer to near Okawville,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Carlyle and Beckemeyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 8937 3849 8941 3850 8943 3847 8948
      3848 8953 3848 8955 3874 8953 3874 8935
      3872 8934
TIME...MOT...LOC 2336Z 266DEG 36KT 3866 8949 3858 8941 3848 8946 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
040 
WWUS53 KLSX 082343
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
643 PM CDT Mon Jul 8 2024

ILC027-082353-
/O.EXP.KLSX.SV.W.0324.000000T0000Z-240708T2345Z/
Clinton IL-
643 PM CDT Mon Jul 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLINTON COUNTY WILL
EXPIRE AT 645 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

&&

LAT...LON 3850 8937 3849 8941 3850 8943 3847 8948
      3848 8953 3848 8955 3874 8953 3874 8935
      3872 8934
TIME...MOT...LOC 2343Z 255DEG 24KT 3867 8945 3859 8937 3849 8942 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:00 PM CDT, 1 hour 6 minutes earlier. Its key messages:

  • Heavy rainfall is expected to move into the area late tonight and continue into Tuesday evening. The Flood Watch has been expanded to include much of the area with rainfall totals expected to reach 2 to 4 inches with locally higher amounts.
  • The main impacts from this event will be flash flooding along with rises along local rivers.
  • Scattered thunderstorms will continue into this evening with the potential for locally heavy rainfall and isolated damaging wind gusts over parts of southeast Missouri and southwest Illinois.
Area forecast discussion, Jul 8, 5:00 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
500 PM CDT Mon Jul 8 2024

.KEY MESSAGES...

- Heavy rainfall is expected to move into the area late tonight
  and continue into Tuesday evening. The Flood Watch has been
  expanded to include much of the area with rainfall totals
  expected to reach 2 to 4 inches with locally higher amounts.

- The main impacts from this event will be flash flooding along with
  rises along local rivers.

- Scattered thunderstorms will continue into this evening with the
  potential for locally heavy rainfall and isolated damaging wind
  gusts over parts of southeast Missouri and southwest Illinois.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 409 PM CDT Mon Jul 8 2024

Scattered thunderstorms will continue into this evening ahead of the
trough over the Plains in an environment where the MLCAPES are
between 1000-2000 J/kg with deep layer shear of 30-35 knots.  We
could still see a few wet microbursts through sunset.  Also concerned
about locally heavy rainfall given slow storm motions and PWATS
around 2" over southeast Missouri.

CAMS are showing a decrease in the activity by mid-late evening
before the rain shield associated with TS Beryl moves into the
southern part of the CWA after midnight tonight.  Latest track
forecast from NHC has been consistent moving the center across
southeast Missouri through far southern Illinois.  There will be
deformation band on the left side of as it becomes post-tropical
across eastern Missouri and southwest Illinois that will help focus
one band of heavy rainfall.  It still be a very efficient rainfall
producer with PWATS around 2 inches and deep warm cloud depths that
will cause prolonged moderate-heavy rainfall. The HREF is showing an
axis of 2 to 4 inches of rain from southeast Missouri from
Farmington to Litchfield with amounts locally higher than 5 inches.
I have expanded the flood watch to include central Missouri and east
central Missouri into southwest Illinois. I have included central
Missouri where the soils are already saturated and cannot tolerate
any additional heavy rainfall.

The heavy rain will end over the eastern CWA on Tuesday evening as
the Beryl races off to the east and a upper low lifts northeast into
the eastern Great Lakes late tomorrow night.  This will end the
chance for showers and thunderstorms from west to east late tomorrow
night.

Britt

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 409 PM CDT Mon Jul 8 2024

Mainly dry weather is expected mid-late week except from Thursday
when the trough will move across the area with near normal
temperatures. Mainly dry weather is expected to continue into next
weekend with temperatures climbing back above normal.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1244 PM CDT Mon Jul 8 2024

There remains the potential for scattered showers and
thunderstorms, primarily at STL/SUS/CPS that could affect the
terminals between 21-01Z. These thunderstorms could produce brief
downpours in heavy rain that could reduce ceilings and
visibilities to MVFR or possible IFR conditions. While there will
be a continued low chance for showers and thunderstorms, rain will
begin to overspread the area from the south with Tropical Storm
Beryl after 10-12Z with rain and MVFR conditions at
COU/JEF/STL/SUS/CPS and with IFR conditions at STL after 17Z.

Britt

&&

.HYDROLOGY...
Issued at 500 PM CDT Mon Jul 8 2024

Latest projections of 2 to 4 inches with locally higher amounts over
soils that have seen recent heavy rainfall will likely cause flash
flooding late tonight into Tuesday evening over the Flash Flood
Watch. We are already getting some localized flooding with the
thunderstorms that are occurring this afternoon that will further
saturated the soils.

There will also likely be rises along area streams and rivers within
the heavier axis of rain over the next 24-36 hours.  We have issued
a Flood Warning for the Black River at Annapolis which is based on
forecast QPF for this event. Additional basins that could be
affected by this event include the Meramec, Bourbeuse, and the Big.
Points along the Missouri and the Mississippi are not anticipated to
be affected too much at this point, except at Chester which is still
showing around 20% chance of moderate flooding over the next week.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 1 AM CDT Tuesday through Wednesday morning for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Moniteau MO-Montgomery MO-Osage MO-Reynolds MO-
     Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch from 1 AM CDT Tuesday through Wednesday morning for
     Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 2:29 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
229 PM CDT Mon Jul 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
229 PM CDT Mon Jul 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are forecast through this evening. A few of
these storms may be strong to severe with damaging winds the main
threat.

Widespread moderate to heavy rain will move into southeast Missouri
late tonight where a flood watch is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain and the potential for flash flooding associated with the
remnants of Tropical Cyclone Beryl will spread across much of central
and eastern Missouri into southwest and south central Illinois on
Tuesday. Please refer to the Flood Watch for more details.

There is a chance of thunderstorms over parts of the area on
Wednesday, Thursday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Britt

In the hours before

Local storm report, Jul 8, 4:23 PM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
423 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     1 NE Eureka             38.51N 90.63W
07/08/2024                   St. Louis          MO   Trained Spotter

            Multiple trees blown down in strong winds.

&&
Local storm report, Jul 8, 4:32 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
432 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             1 SW House Springs      38.41N 90.58W
07/08/2024  M1.50 Inch       Jefferson          MO   Public

&&
Local storm report, Jul 8, 5:11 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
511 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Flash Flood      1 SW House Springs      38.41N 90.57W
07/08/2024                   Jefferson          MO   Emergency Mngr

            Mobile home community evacuated due to
            flooding on Indian Springs Rd.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:37 AM CDTFlood WatchLSXBond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more48 hr
Jul 8, 4:57 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair48 min
Jul 8, 5:17 PM CDTSevere Thunderstorm WarningLSXSaint Clair28 min
Jul 8, 5:30 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair45 min
Jul 8, 6:04 PM CDTSevere Thunderstorm WarningLSXSaint Clair18 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.